Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

October 5, 2021Graham County, Arizona

NWS Tucson, AZ issued this special weather statement at Oct 5, 2021, 3:32 PM MST for Graham County, Arizona. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2021, 3:32 PM MST (22:32 UTC)
Expired
Oct 5, 2021, 4:30 PM MST
In force
58 min
Issued by
NWS Tucson, AZ
Hail
0.50 in
Wind
40

County Graham County, AZ

The radar

The Tucson radar (KEMX), 145 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-376 J/kg
Mixed-layer LCL
2029 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

839 
WWUS85 KTWC 052232
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
332 PM MST Tue Oct 5 2021
 
AZZ509>511-052330-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
332 PM MST Tue Oct 5 2021

...Strong thunderstorms will impact portions of western and 
central Graham County through 430 PM MST...

At 329 PM MST, Doppler radar was tracking strong thunderstorms along 
a line extending from 12 miles southwest of Bylas to 15 miles 
southwest of Thatcher. Movement was northeast at 20 to 25 mph.

HAZARD...Winds in excess of 45 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Thatcher, Solomon,  Pima, Bylas, Fort Thomas, Calva, Fort Grant, 
Mount Graham, Bonita.

This includes the following highways...
 Route 70 between mile markers 286 and 344.
 Route 191 between mile markers 116 and 120.
 Route 266 between mile markers 121 and 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM MST for
Graham County.

&&

LAT...LON 3344 11004 3298 10943 3252 11000 3302 11044
TIME...MOT...LOC 2229Z 224DEG 24KT 3307 11020 3271 10998 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

Meyer

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Oct 5, 3:02 PM MST, 30 minutes earlier.

Area forecast discussion, Oct 5, 3:02 PM MST, 30 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
302 PM MST Tue Oct 5 2021

.SYNOPSIS...
A weather system will pass across Arizona today bringing rounds
of showers and storms to the area. Severe thunderstorms are
possible into the early evening hours. Generally dry weather with
seasonable temperatures into the weekend. A stronger and colder
weather system is shaping up for next week.

&&

.DISCUSSION...
A strong low is shearing northeastward across Arizona ahead of
the trough digging down the west coast. This has combined with
sufficient moisture for excessive convective potential and strong
shear environment for severe thunderstorms today. Best action is
north of Tucson, however mini super-cell activity has been noted
in northern Cochise county and is expected to spread through
Graham county for late afternoon and early evening hours.

The open wave will lift into Utah tonight with partial clearing
behind. As the trough continues to deepen down the west coast
with the significant southern branch split, high pressure will
build from central to northern Mexico Wednesday and Thursday. The
trough is expected to deliver a glancing blow to our corner of the
state over the weekend with breezy conditions and several degrees
of cooling, but probably not much in the way of significant precip
chances.

As the southern branch split continues, a much stronger and
colder system currently near southern Alaska could deliver actual
early season winter-like weather to portions of Arizona around the
middle of next week. That includes potential snow near mountain
peaks (mainly to our north) and the first freeze of the season in
colder eastern valleys (including Sulphur Springs Valley in
Cochise County).

&&

.AVIATION...Valid through 07/00Z.
SCT-BKN clouds at 10k-14k ft MSL and SCT-BKN layered clouds
above. Stronger scattered TSRA/SHRA mainly from Tucson eastward.
Local and brief MVFR conditions, mountaintop obscurations, and
wind gusts to 45 kts possible from stronger TSRA until 03Z.
Otherwise, SFC wind less than 12 kts and favoring a SWLY/WLY
direction into the early evening hours. Clearing overnight with
normal diurnal wind trends Wednesday. Aviation not updated for
TAF amendments.

&&

.FIRE WEATHER...
Multiple rounds of showers and storms are expected through
tonight across southeast Arizona, beginning to clear from west to
east this evening. Generally dry conditions will follow for
into the weekend before a stronger and colder storm system next
week. Periods of breezy, southwesterly surface winds are expected
today and again Thursday/Friday with speeds of 10-15 mph gusting
up to 20-25 mph. Stronger winds possible early next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Meyer

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Oct 5, 12:41 PM MST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1241 PM MST Tue Oct 5 2021

AZZ507-508-511>513-052030-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Chiricahua Mountains including
Chiricahua National Monument-Eastern Cochise County Below 5000 Feet
including Douglas/Willcox-Galiuro and Pinaleno Mountains including
Mount Graham-
1241 PM MST Tue Oct 5 2021

...A strong thunderstorm will impact portions of northwestern Cochise
County through 130 PM MST...

At 1240 PM MST, Doppler radar was tracking a strong thunderstorm over
Dragoon, or 16 miles east of Benson, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Willcox, Dragoon, Pearce-Sunsites, Cochise and Texas Canyon.

This includes the following highways...
 Interstate 10 between mile markers 311 and 342.
 Route 186 between mile markers 327 and 336.
 Route 191 between mile markers 54 and 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3189 10997 3194 11021 3227 11017 3229 10964
TIME...MOT...LOC 1940Z 202DEG 16KT 3200 11004

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Meyer
Local storm report, Oct 5, 1:14 PM MST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
114 PM MST TUE OCT 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     HAIL             16 SSW WILLCOX          32.04N 109.95W
10/05/2021  E0.70 INCH       COCHISE            AZ   PUBLIC

            WINDS TO 50 MPH AND DIME SIZED HAIL.

&&

CWR
Special weather statement, Oct 5, 3:32 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
332 PM MST Tue Oct 5 2021

AZZ509>511-052330-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
332 PM MST Tue Oct 5 2021

...Strong thunderstorms will impact portions of western and
central Graham County through 430 PM MST...

At 329 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Bylas to 15 miles
southwest of Thatcher. Movement was northeast at 20 to 25 mph.

HAZARD...Winds in excess of 45 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thatcher, Solomon,  Pima, Bylas, Fort Thomas, Calva, Fort Grant,
Mount Graham, Bonita.

This includes the following highways...
 Route 70 between mile markers 286 and 344.
 Route 191 between mile markers 116 and 120.
 Route 266 between mile markers 121 and 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM MST for
Graham County.

&&

LAT...LON 3344 11004 3298 10943 3252 11000 3302 11044
TIME...MOT...LOC 2229Z 224DEG 24KT 3307 11020 3271 10998

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 12:41 PM MSTSpecial Weather StatementTWCCochise49 min
Oct 5, 12:54 PM MSTSevere Thunderstorm WarningTWCCochise36 min
Oct 5, 1:27 PM MSTSevere Thunderstorm WarningTWCCochise48 min
Oct 5, 1:58 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCCochise, Graham47 min
Oct 5, 2:48 PM MSTSevere Thunderstorm WarningTWCCochise42 min
Oct 5, 3:23 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCCochise52 min
Oct 5, 3:38 PM MSTSevere Thunderstorm WarningTWCPima52 min
Oct 5, 4:18 PM MSTSevere Thunderstorm WarningTWCGraham30 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.